Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 82, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 27, 1998, 5:22 AM CDT for Blaine County, Custer County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1998, 5:22 AM CDT (10:22 UTC)
- Expired
- May 27, 1998, 6:25 AM CDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
Counties Blaine County, NE, Custer County, NE
The radar
The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:30 AM CDT | Hail 0.75 | Anselmo, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 271018 SVRLBF NEC009-041-271125- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 522 AM CDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA EXTREME NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 625 AM CDT * AT 521 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES NORTHWEST OF BROKEN BOW OR 15 MILES WEST OF MILBURN MOVING NORTHEAST AT 20 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED IN RURAL AREAS BETWEEN DUNNING AND MILBURN THROUGH 625 AM CDT. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! MTM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:10 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 27, 3:10 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 310 AM CDT WED MAY 27 1998 MID LEVEL CAP APPEARS TO BE THE BIGGEST FACTOR IN THE FCST... RUNNING LATE DUE TO NUMEROUS UPDATES...CONVECTION ONGOING NOW OVER PARTS OF THE NC ZONES ELEVATED IN NATURE WHICH IS CLEARLY EVIDENT LOOKING AT 00Z LBF SOUNDING. FIRST GLANCE WOULD APPEAR THAT THE AIRMASS IS CAPPED...BUT WITH STRONG ISENTROPIC LIFT AT 700 MB AND ABOVE...CONVECTION NOT INHIBITED. EDGE OF CLOUD SHIELD FROM CDR-LBF-MCK BASED ON IR LOOP. NUMEROUS BOUNDARIES SHOWING UP ON KLNX 88D AND ADDITIONAL CONVECTION TRYING TO DVLP ON BOUNDARY FROM NEAR THEDFORD TO HYANNIS TO RUSHVILLE. FEW SC DEVELOPING NEAR OGA. AS MENTIONED IN THE HEADLINE...THE MID LEVEL CAP OR LACK THEREOF APPEARS TO HOLD THE BIGGEST KEY TO THE FORECAST...ESPECIALLY INTO THURS. FOR TODAY...BEST POPS ON THE NERN PART OF THE CWA...BUT GENERALLY ONLY 20-30 PERCENT. GOOD ALONG SFC MOISTURE CONVERGENCE THIS AFTERNOON IN THESE NERN ZONES...WITH CAPES 1000-1500 J/KG BUT STRONG CAP INDICATED. BELIEVE THAT AS MID LEVEL THERMAL TROF MOVES THRU LATE IN THE AFTERNOON...TSRA SHOULD DEVELOP BUT IT MAY ONLY INVOLVE ERN MOST COUNITES. SVR LOOKS POSSIBLE GIVEN CAPES APPROACHING 2500 BY LATE AFTERNOON. FWC TEMPS LOOK A BIT MUCH IN THE SW...AND WILL GENERALLY GO WITH FAN THERE...FWC IN THE N. TONIGHT GOOD ISENTROPIC LIFT DEVELOPS AGAIN GIVING POTENTIAL FOR ELEVATED CONVECTION AGAIN...AND WILL INCLUDE SMALL POPS FOR THE W LATE. MOISTURE WILL BE LIMITED THO. FOR THURSDAY...ETA/NGM BOTH DEVELOP GOOD 850 MB LOW OVER THE STATE WITH THE NGM FURTHEST N. DEVELOPING WARM FRONT ALSO INDICATED IN 850 WIND PATTERN...BUT WITH 500 MB TEMPS AT -10C OR ABOVE IT WILL BE HARD TO GET CONVECTION GOING. IF IT DOES IT COULD GET SVR QUICKLY WITH ETA PROPGGED CAPES. WILL COUNT ON CAP HOLDING MOST AREAS. WILL RUN BEST POPS IN THE N AND W WHERE CAP WOULD BE LESS. FAN TREND FOR TEMPS LOOK SBETTER THAN FWC OVERALL. WILL SEND SET OF WORK ZONES SHORTLY... PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE... CCF LBF UU 083/055 088/054 087 011 OGA UU 084/056 089/056 088 022 ONL UB 082/058 086/058 087 3-2 VTN UB 080/054 083/055 086 222 STOPPKOTTE
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 9:55 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 65 min |
| May 27, 6:19 AM CDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 66 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.